- The quinidinelike effect of the tricyclic antidepressants (TCAs) produces QRS and QT abnormalities.
- A clinical hallmark of tricyclic antidepressant overdoses is that patients may appear to be clinically well, then suddenly deteriorate in the first 2 hours after presentation.
- Clinical signs and symptoms are the best way to diagnose tricyclic antidepressant toxicity. Blood levels are generally not helpful.
- The serotonin syndrome is manifested by mental status changes, rigidity, hyperthermia, hyperreflexia, and tremor.
- Unlike the selective serotonin reuptake inhibitors (SSRIs), the atypical antidepressants may cause adverse cardiac and hemodynamic effects in overdose.
Antidepressants are powerful modulators of the monoamine pathways of the CNS and are found in many households. According to CDC data, in 2005 approximately 20% of all prescriptions were for antidepressants.1 The wide availability of this class of pharmaceuticals underscores the risk of either intentional or unintentional pediatric ingestions.
According to the 2005 report of the American Association of Poison Control Centers (AAPCC), there were 13 804 ingestions in patients younger than 6 years and 18 703 in patients between 6 and 19 years of age. The vast majority of these ingestions were because of SSRIs (18 940), with 2590 because of cyclic antidepressants. However, the cyclic antidepressants resulted in more hospitalizations and serious outcomes.2 This is likely because of the narrow therapeutic index with TCAs in children compared to the SSRIs. Dosing as low as 10 to 20 mg/kg of a TCA can result in serious toxicity, whereas most adults can tolerate up to 1000 mg before encountering life-threatening consequences. Therefore, it is worthwhile to discuss both TCAs and SSRIs, as well as the newer atypical antidepressants (Table 117–1).
Table 117-1. Antidepressant Class |Favorite Table|Download (.pdf)
Table 117-1. Antidepressant Class
SNRI (Serotonin Norepinephrine Reuptake Inhibitor)
NDRI (Norepinephrine Dopamine Reuptake Inhibitor)
Trazodone (serotonin agonist, α-antagonist)
Mirtazepine (SSRI and α2-blocker)
The TCAs, exert their therapeutic effects primarily through presynaptic reuptake inhibition of norepinephrine and serotonin. TCAs are primarily used in the pediatric population for behavior-related problems such as enuresis or obsessive compulsive disorder that are refractory to the SSRIs.
The TCAs can have a direct or indirect effect on a myriad of physiologic systems. Cardiac effects are directly mediated by quinidinelike effects that slow phase 0 of depolarization and clinically manifest as widened QRS and QTc intervals. However, the most commonly encountered EKG abnormality is sinus tachycardia. Norepinephrine reuptake inhibition leads to tachycardia and can cause hypertension. However, upon depletion of norepinephrine stores hypotension can occur. α blockade can also cause hypotension by decreasing peripheral vasomotor tone. Finally, antimuscarinic effects can cause an anticholinergic syndrome. This leads to decreased GI motility and may contribute to toxicity by prolonging absorption because of an increase in contact time with the intestinal mucosa....